Montana, 2011High Wind in Montana, May 16, 2011
May 16, 2011 · NWS GGW · 1 event in 1 county or zone
This occurred just in Wibaux County, where strong mid-level winds mixed to the surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This occurred just in Wibaux County, where strong mid-level winds mixed to the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 16, 8:03 AM MST, 42 minutes earlier.
Area forecast discussion, May 16, 8:03 AM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
903 AM MDT MON MAY 16 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
UPDATE...SURFACE TROUGH LOCATED NEAR CUT BANK AND BILLINGS AT 15Z
WITH TIGHT SURFACE GRADIENT OVER EASTERN MONTANA. STRONG SOUTHEAST
WINDS WILL CONTINUE FROM FORT PECK LAKE EAST TODAY. HIGH WIND
WARNING FOR WIBAUX COUNTY LOOK REASONABLE AT THIS POINT. ISOLATED
SHOWERS EAST OF THE TROUGH BETWEEN HAVRE AND LEWISTOWN MAY AFFECT
THE WESTERN ZONES LATER TODAY. WILL MENTION A SLIGHT CHANCE FOR
NOW. FORRESTER
PREVIOUS SHORT TERM...
AS THE AMPLIFIED UPPER RIDGE THAT HAS BROUGHT US DRY CONDITIONS
TREKS EAST THE LONG-WAVE UPPER TROUGH CENTERED OVER THE PACNW WILL
PUT NORTHEAST MONTANA UNDER THE SOUTHERLY JET OFF THE TROUGH BASE.
ASSOCIATED WITH THIS TROUGH WILL BE A FRONTAL BOUNDARY IN PARALLEL
WITH THE UPPER LEVEL SOUTHERLY FLOW. THIS WILL LIKELY MOVE OVER
NEMONT THIS EVENING. THIS WILL INTRODUCE A PATTERN CHANGE FROM DRY
TO WET.
TODAY...BY MID MORNING A SURFACE TROUGH WILL EXTENDED FROM THE
CANADIAN ROCKIES TO ROUGHLY BILLINGS. THIS TROUGH...ALONG WITH A
LARGE SURFACE HIGH AREA TO THE EAST HAVE CREATED A STRONG EAST-
WEST GRADIENT ACROSS NEMONT. AS THE TROUGH SLIDES FARTHER EAST
TODAY THE WIND WILL DIMINISH FROM THE WEST. THIS SHOULD ALLOW WIND
TO DIMINISH BELOW 15-20 KTS ALLOWING THE LWA TO END BY EVENING.
850MB WIND STRENGTH RUNS AT AROUND 50KTS AT 12Z THEN WEAKENS TO
35-40KTS BEFORE MIXING COMES INTO FULL AFFECT. WOULD LIKE TO SEE
50KTS CONTINUE INTO MID-MORNING BEFORE ISSUING A HIGH WIND
WARNING FOR VALLEY COUNTY. THE STRONGER WINDS ALOFT MOVE EAST SO
UPGRADED WATCH TO WARNING FOR WIBAUX COUNTY. THE STRONG WINDS
COMBINED WITH LOW RH VALUES APPROACH RED FLAG CRITERIA. BUT HELD
OFF DUE TO THE GREENING UP FROM RECENT RAINS. THE SURFACE TROUGH
SHOULD ALLOW INCREASED CLOUDINESS FROM THE WEST DURING THE DAY.
MODELS SUGGEST THE FRONTAL BOUNDARY WILL REMAIN TO OUR WEST FOR
MOST OF THE DAY.
TONIGHT...ALL MODELS MOVE THE FRONT ACROSS NEMONT THIS EVENING
WITH SUFFICIENT CONVECTION PARAMETERS TO PRODUCE THUNDER. THE
BILLINGS CWA HAS SUFFICIENT INSTABILITY TO POSSIBLY PRODUCE A
HAZARDOUS STORM OR TWO...WHICH COULD TRAVEL NORTH INTO OUR AREA.
IN THE EVENING THE EASTERN ZONES DEVELOP QUITE STRONG WINDS AT
850MB OF 50 KTS. IF A THUNDERSTORM TAPS INTO THOSE WINDS THEY
COULD BE BROUGHT TO THE SURFACE FOR LOCALLY HIGH WINDS. INCREASED
POPS AND QPF FOR THIS EVENING AND TONIGHT...MAINLY IN THE
CENTRAL ZONES.
TUESDAY THROUGH WEDNESDAY...THE SHORT TERM MODELS DIFFER SOMEWHAT
ON THE BOUNDARY POSITION. BUT WHEREVER THE BOUNDARY IS WILL SEE
SOME HEAVIER RAIN. WITH THE ENTIRE TROUGH SLOWLY SHIFTING EAST IT
IS LIKELY THE AREA OF HEAVIER RAIN WILL IN OUR EASTERN ZONES
TUESDAY MORNING. THE SURFACE TROUGH WILL TAP INTO SOME OF THE GULF
MOISTURE AND SEND IT NORTH ADDING TO THE PACIFIC MOISTURE...UPPING
THE QPF FOR WEDNESDAY. THE TUESDAY AFTERNOON CONVECTIVE PARAMETERS
LOOK SIMILAR TO MONDAY...BUT WEDNESDAY COULD BE MUCH MORE
ACTIVE...ESPECIALLY IN THE SOUTHWEST ZONES. SCT
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
EXTENDED PERIOD FEATURES UPPER LOW CURRENTLY MOVING ACROSS THE
WEST COAST...PUSHING THROUGH THE GREAT BASIN AND INTO THE CENTRAL
PLAINS. THIS WILL BRING UNSETTLED CONDITIONS OF WETTER AND A
LITTLE COOLER WEATHER INTO NEXT WEEKEND.
MODELS IN REASONABLY GOOD AGREEMENT BRINGING THE LOW ACROSS THE
CENTRAL ROCKIES WEDNESDAY NIGHT THROUGH FRIDAY. ECMWF BEGINS TO
DIVERGE FROM THE MODEL CONSENSUS BY THE END OF THE WEEK...BY
HAVING THE LOW RETROGRADE SOMEWHAT TO THE NORTHWEST. REGARDLESS
STACKED CLOSED LOW WILL PULL PLENTY OF MOISTURE NORTH...FROM THE
PACIFIC AND FROM THE GULF...AND ROTATE IT INTO MONTANA FOR SOME
POTENTIALLY MODERATE TO HEAVY QPF THURSDAY INTO FRIDAY.
GREATER UNCERTAINTY AMONG MODELS OVER THE WEEKEND. UPPER LOW
WEAKENS AS IT MOVES INTO THE CENTRAL PLAINS AND ANOTHER TROF
DEVELOPS ALONG THE WEST COAST. CLIMO POPS AND TEMPERATURES LOOK
GOOD FOR THIS PERIOD DUE TO LOW MODEL CONFIDENCE. EBERT
&&
.AVIATION...
VFR. STRONG WINDS WILL BE OF SOME CONCERN INTO THE EVENING.
SOUTHEASTERLY WINDS AT 20 TO 35 KTS AND GUSTING UP TO 50 KTS WILL
BE SPREADING EAST THROUGH THIS MORNING. LOW LEVEL WIND SHEAR WILL
BE AN ISSUE EARLY...UNTIL THE WINDS FULLY MIX. THE STRONGER WINDS
MAY LINGER ALONG THE NORTH DAKOTA BORDER OVERNIGHT. RAE
&&
.HYDROLOGY...
AREA RIVERS...CREEKS...AND STREAMS WILL CONTINUE TO FALL OVER THE
NEXT FEW DAYS THANKS TO DRY WEATHER. A FLOOD ADVISORY EXPIRED THIS
MORNING FOR THE MUSSELSHELL RIVER ON THE PETROLEUM/GARFIELD COUNTY
LINE. THE MUSSELSHELL RIVER DROPPED BELOW FLOOD STAGE THIS MORNING.
CONFIDENCE IS GROWING IN ANOTHER WET PACIFIC STORM SYSTEM IMPACTING
NORTHEAST MONTANA TUESDAY INTO FRIDAY. SIGNIFICANT RAINFALL IS POSSIBLE
WITH THIS SYSTEM...THEREFORE ADDITIONAL RISES ON AREA CREEKS...STREAMS
AND RIVERS WILL BE POSSIBLE. PLEASE CONTINUE TO MONITOR THE LATEST
FORECASTS FOR DETAILS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR FORT PECK
LAKE.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 16, 2:43 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
343 AM MDT MON MAY 16 2011
MTZ016-017-021>023-059>061-171100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
343 AM MDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH WILL
AFFECT THE AREA TODAY. A LAKE WIND ADVISORY IS IN EFFECT FOR FORT
PECK LAKE THROUGH 6 PM WITH WINDS DIMINISHING DURING THE EVENING.
A FLOOD ADVISORY REMAINS IN EFFECT FOR THE MUSSELSHELL RIVER ON
THE PETROLEUM/GARFIELD COUNTY LINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONFIDENCE IS GROWING IN ANOTHER WET PACIFIC STORM SYSTEM
IMPACTING NORTHEAST MONTANA TUESDAY INTO FRIDAY. SIGNIFICANT
RAINFALL IS POSSIBLE WITH THIS SYSTEM...THEREFORE ADDITIONAL RISES
ON AREA CREEKS...STREAMS AND RIVERS WILL BE POSSIBLE. PLEASE
CONTINUE TO MONITOR THE LATEST FORECASTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-024>026-062-171100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-
EASTERN ROOSEVELT-
343 AM MDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH WILL
AFFECT THE AREA TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONFIDENCE IS GROWING IN ANOTHER WET PACIFIC STORM SYSTEM
IMPACTING NORTHEAST MONTANA TUESDAY INTO FRIDAY. SIGNIFICANT
RAINFALL IS POSSIBLE WITH THIS SYSTEM...THEREFORE ADDITIONAL RISES
ON AREA CREEKS...STREAMS AND RIVERS WILL BE POSSIBLE. PLEASE
CONTINUE TO MONITOR THE LATEST FORECASTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ027-171100-
WIBAUX-
343 AM MDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR WIBAUX COUNTY TODAY FROM 9 AM
TO 9 PM FOR WIND UP TO 40 MPH WITH GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONFIDENCE IS GROWING IN ANOTHER WET PACIFIC STORM SYSTEM
IMPACTING NORTHEAST MONTANA TUESDAY INTO FRIDAY. SIGNIFICANT
RAINFALL IS POSSIBLE WITH THIS SYSTEM...THEREFORE ADDITIONAL RISES
ON AREA CREEKS...STREAMS AND RIVERS WILL BE POSSIBLE. PLEASE
CONTINUE TO MONITOR THE LATEST FORECASTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Wibaux
- When
- May 16, 8:45 AM MST to 9:00 PM MST
- Where
- Wibaux forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
The Beaver Hill DOT sensor reported several hours of sustained winds over 40 mph with gusts over 55 mph. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, May 16, 201154 kt wind · 7 events
- Hail and Damaging Winds in Virginia, May 16, 2011$5,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in California, May 16 to 18, 20113 events
- Coastal Flood in New York, May 16 to 17, 20113 events
- Flash Flooding in Virginia, May 16, 20113 events
- Heavy Snow in Washington, May 16, 20112 events
- Frost and Freeze in Alaska, May 16, 20112 events
- Hail in North Carolina, May 16, 20111 in hail · 2 events
- Flood in New York, May 16, 2011$5,000 · 1 event
- Flood in Maine, May 16 to 18, 20111 event
- Flood in Vermont, May 16 to 17, 2011$5,000 · 1 event
- Flood in Oregon, May 16 to 24, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307543.